Bluelight

Thread: Opiate Withdrawal Symptoms - What causes the Chills?

Results 1 to 4 of 4
  1. Collapse Details
    Opiate Withdrawal Symptoms - What causes the Chills? 
    #1
    What causes the Chills? Is there a herbal remedy or something else that helps?

    No matter if it's warm or not - the chills are terrible. During winter, it's worse but although in summer it's a problem for me. Actually I was thinking if I should do my opiate withdrawal during winter or better wait until summer last time.

    I like to take hot baths for the beginning of withdrawal or for the end. Hot baths help to relax, help with muscle cramps, RLS and maybe help to sleep. But in the hardest days of withdrawal, I cannot take baths - because of the chills.
    I really frightend of those chills. I do not dare to take a bath. It's impossible for me even it's a hot bath and the bathroom is hot, too. I'm frightend! Frightened of the cold feeling when I get out of the bath (although the room is warm). Usually on heroin withdrawal day 2-4 it's impossible for be to take baths although I sweat all the time and feel myself dirty.

    I alway felt cold during opiate withdrawal although it really was warm weather.
    I have developed a slight water aversion during withdrawal. I don't think it's actually a real water aversion. I think, it's just because of the chills. When I think of water there is always the association with freezing and feeling cold.
    And my brain associates feeling cold always with feeling of withdrawal, I think. Some years ago I never had problems with taking a walk in the snow during winter or building snow men with the neighbor's children. I wasn't freezing that much. But since I got addicted to heroin, I'm afraid of the cold, of freezing, of water... Freezing means withdrawal for my brain, I believe. So I avoided longer walks in the snow and water, too.

    Withdrawal seems to be easier during summer and a lot harder during winter. But actually I think, there is no big difference. Last withdrawal during summer was dreadful. I was freezing all the time - in the hot sun.

    Are there any helping remedies for the chills? I tried a lot but I haven't found anything that really helped. I was told that taking chilli capsules would help. Did nothing. Eating pure chillies will give you a hot feeling (but sweating get worse and I still can freeze during the heat feeling after eating the chillis). And the capsules did nothing. You don't feel that the stuff is hot when you digest it in capsules.

    Nothing helped. Wrapping in blankets is no help, too. I'm still freezing. But too much blankets will increase sweating...


    I read that ziziphus jujube (AKA chinese date) really shall helps (with the chills and tith the sweats, too). It's a Traditional Chinese Medicine herb. I have some of those fruits and I will try. But unfortunately I don't know anything about the right dosage.
    I think I read something about eating 5-10 fruits. But probably that was the dose for another purpose. But probably same dose for use during withdrawal...
    Does anybody has some information on the right dosage? How much grams may that be? Probably too much to put in capsules?
    An extract of the fruits is said to work better but it seems it's impossible to order extracts in Germany. It was nearly impossible to get some of those dried fruits.

    Right now I'm tapering down with methadone. I reduced the dose day by day. Until today I felt no withdrawal symptoms. But today it started and I felt cold some times.

    Any other ideas for herbal withdrawal remedies? I would be glad to read some ideas.

    And what causes these chills during opiate withdrawal? That's the most interessting question for me!
    What is the physical cause of that? Why does the body react in this way?
    Maybe caused by a neurotransmitter imbalance in the brain or maybe it has something to do with to much cortisol which is produced as stress reation (and withdrawal means a lot of stress to body and mind)?
    Any medical explanation for the chills, heat attacks or the cold sweatings? I searched online but I never found an explanation or some hints.

    I was told that heart rate and blood pressure may rise during withdrawal. I have no explanation for that, too. But maybe there is a connection to the chills, cold sweats and heat attacks..?
     

  2. Collapse Details
     
    #2
    Bluelighter Mr Blonde's Avatar
    Join Date
    Oct 2006
    Location
    Brisbane, Australia
    Posts
    13,718
    ^ It's definitely a neurotransmitter imbalance; the same imbalance that leads to the whole addiction problem in the first place, and that is that your brain has down regulated it's opioid receptors and endorphin production to try and counter the continuous opioid use. Heart rate and blood pressure do rise, and clonidine helps to counter this. I've used propranolol in the past as I have not had access to clonidine and have found it helped with increased blood pressure.

    For treating the temperature; try ibuprofen, aspirin, acetaminophen... they also help a little bit with the aches and pains. Not much, but something is better then nothing and all of those substances are antipyretics (fever reducing).
     

  3. Collapse Details
     
    #3
    Bluelighter nsauce's Avatar
    Join Date
    Sep 2011
    Location
    Texas
    Posts
    589
    Ok i admittedly didn't read everything, but for me clonodine always did the trick for opiate w/d chills. I don't know why but it works great for me and isnt addicting.
     

  4. Collapse Details
     
    #4
    Bluelight Crew effie's Avatar
    Join Date
    Feb 2010
    Location
    UK
    Posts
    13,155
    I agree with Mr Blonde, it's related to your neurotransmitters and homeostasis (your body adjusting to changing conditions - so cutting down on endorphin production and downregulating opioid receptors to counteract the opioids you are consuming, then you having a shortfall when you stop). Simple antipyretics (drugs which bring down a high temp) such APAP/aspirin/ibuprofen are a good idea (don't take aspirin and ibuprofen at once though as this can cause stomach problems) and clonidine can definitely help too as others said.

    I'm going to close this - if you want to discuss it further I suggest you bring it up in your main thread on opioid WDs. Feel free to PM me if you have any queries
     

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •